Pets.ca - Pet forum for dogs cats and humans 

-->

prednisone

tiburon
September 17th, 2007, 04:59 PM
About a year and a half ago my 9 month old papillion started shaking uncontrollably and his breathing slowed so we had to rush him to the emergency vet clinic. Although they never figured out the problem after numerous tests, they prescribed presidone for him and it seemed to help him out. He was on it for about 4 months when the vet told us to ween him off of it. As soon as he stopped taking it he became very down, not as playful and with his tail draggin constantly. Before this his tail was always up so we took him back to the vet but she told us he was fine and that he would get over it. A year later he started with the shaking again so we rushed him back to the vet and they put him back on the presidone. A couple days after he started taking it his tail was up again and stayed up for the next 4 months until we were advised to stop the medication again. When we took him back a different vet told us that this has nothing to do with the presidone but I find it pretty coincidental that this happened both times. Has anyone experienced something similar with their dog?

luckypenny
September 17th, 2007, 07:41 PM
We've never had to use Presidone, but I'll take a guess and say that your dog was feeling better while on it and the changes you noted in him after stopping the medication may be related to withdrawal symptoms. I find it odd that neither vet was able to diagnose him. Did they ever refer him to a specialist?

mummummum
September 18th, 2007, 10:50 AM
I'm wondering about seeing a specialist as well.

Prednisone is not something you want your dog to be on long-term (side effects include: behavioral changes, polydipsia, polyphagia, polyuria, poor coat, diarrhea, vomiting, weight gain, ulcers, elevated liver enzymes, lipidemia, diabetes mellitus, muscle wasting and pancreatitis).

I would be concerned with getting a diagnosis and proper treatment for the shaking and depressed breathing. Amongst other things, prednisone is used in treatment of Central Nervous System disorders and respiratory diseases where inflammation is also occuring. You may want to ask your Vet for a referral to a neurologist for starters.

crazydays
September 18th, 2007, 01:17 PM
Your Vet needs to provide you with rationale as to what the prednisone was for. They just don't order this medication without knowing "something" they are treating. I would ask for the medical records so that you are fully informed. They should have no issues providing this information.

My dog-Cagney- was on Prednisone for half a year. This is an amazing drug when used properly. It does elevate mood, increase appetite, increase play. It needs to be tapered very gradually because of withdrawls--can cause depression, poor appetite etc. Yes- Tiburon your dog might have been going through this. Its very hard to see your dog with elevated mood who then becomes sad, tired, no energy etc when they come off the drug. My dog was weaned extremely slow-over 3 months. She is wonderful and back to normal.

tiburon
September 24th, 2007, 02:51 PM
Thanks for all the info guys! The reasoning they gave me for the presidone was because they originally thought that the shaking was due to an inflammation of the brain. Unfortunately there are no neurologist anywhere near me and both vets said they didn't think that was part of the problem... Personally I think that the issue was something to do with heat exhaustion since this began in the summer and then returned the next summer but I have been told that his symptoms would not be this severe.

judylinn
September 23rd, 2008, 11:18 PM
the vet is going to prescribe this for my lab maddie....tomorrow. They think that she has an auto immune mediated disease. the worry for me is that she has great trouble with any medicine..either holistic or not....Her tummy hurts her alot and even shots bother her. I'm quite worried about trying it because of this, but at the same time don't want to prevent her from getting help either. Any thoughts? Judy

samclam
September 24th, 2008, 06:47 PM
I am in the process of weaning my foster off prednisone. He is a 7 month old lab who has been diagnosed with anemia. We are cutting back 1/2 a pill every second week, but only after a bloodtest shows he is stable. The last cut back will be on Monday.
I must say that besides the frequent peeing, there haven't been many side-effects.
He takes an anti-acid pill in the morning when it's a prednisone day, and it seems to do the trick.

I think the key is to have the dogs monitored for the few months following the weaning off so problems can be spotted before it gets serious.

(his signs of being aneamic was that he went very lethargic and his gums lost their colour)

judylinn
September 25th, 2008, 08:01 PM
can you tell me what the dosage was? Maddie is going to go on 5 mg

hazelrunpack
September 25th, 2008, 10:07 PM
5 mg is actually a fairly low dose, Judy. Our 50 pound setter was started on 20 mg for IBD and gradually weaned off. I'm guessing Maddie is at least that big? So 5 mg is certainly not out of line.

judylinn
September 25th, 2008, 11:23 PM
actually she is a big lab almost 90 pounds. I've just heard so many horror stories and she has a very sensitive gut. Judy

hazelrunpack
September 25th, 2008, 11:26 PM
If I may ask, what is the vet treating her for?

Kai'smom
September 26th, 2008, 04:20 AM
Kai is on Lenisdone - 22 tablets a day. Its to shut down his immune system completely as they think that whatever has caused the devastation in the nose could be auto immune related. He was brilliant on it (he was on the verge of being put to sleep by the specialist) but he is now being weaned off and all the symptoms are coming back and he is very depressed. He was on 11 in the morning and 11 at night. Down to 8 each time showed a difference already, now down to 3 each time and he basicially doesnt move all day. Great drug but he cant stay on his forever.

hazelrunpack
September 26th, 2008, 10:07 AM
Oh, Kai'smom, I'm sorry to hear that Kai is backsliding. :sad: As a last resort, could they not keep him at a higher dose for a while longer? :grouphug: This sounds insensitive and I don't mean to be, but if this disorder will kill him anyway, and the drug gives him extra quality time, might it not be the way to go? :grouphug: I feel so badly for the two of you.

Bostreet
December 7th, 2011, 07:54 PM
Hi..on oct.11/11 my 3 year old root mix was diagnosed with autoimmune hemolytic anemia,and hypothyroid ..vet put him on predizone 20 mil ..3 pills a day for 3 days..then 2 for 3 days and then one every other day till gone..were 60 tabs in bottle...took him back for bod tests..they were good so vet said to give him 1 tab every 3 days and that he will be on this rest of his life..did this for 2 weeks or less and thought I should go to another vet ,,new vet said he is being weaned to fast and wants me to give him 2 pills a day for 30 days and then bring him in for tests and if he looks good then he will start weaning him off..does this sound right to you folks that have gone thru this? He is also taking 3 mil gram thyroid med for hypothyroid ...I had all the tests for him and every thing was ok..they don't know why this happened..I know his litter mates have none of this.